Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 5, 2020, 2:41 PM EST for Lowndes County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2020, 2:41 PM EST (19:41 UTC)
- Expired
- Mar 5, 2020, 3:02 PM EST
- In force
- 21 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 22 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 611 m²/s²
- 0-3 km storm-relative helicity
- 595 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
707
WUUS52 KTAE 051941
SVRTAE
GAC185-052030-
/O.NEW.KTAE.SV.W.0041.200305T1941Z-200305T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
241 PM EST Thu Mar 5 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Central Lowndes County in south central Georgia...
* Until 330 PM EST.
* At 241 PM EST, a severe thunderstorm was located over I-75 At Exit
16, or near Valdosta, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, Naylor,
Twin Lakes, Clyattville, I-75 At Exit 11, Valdosta Regional Airport
and Kinderlou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.
&&
LAT...LON 3085 8303 3085 8309 3083 8309 3083 8310
3080 8310 3080 8313 3077 8314 3068 8314
3070 8344 3078 8346 3082 8345 3081 8343
3083 8341 3083 8339 3084 8335 3088 8336
3092 8304 3090 8302
TIME...MOT...LOC 1941Z 246DEG 49KT 3080 8334
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD2 follow-up statements
342
WWUS52 KTAE 051953
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
253 PM EST Thu Mar 5 2020
GAC185-052030-
/O.CON.KTAE.SV.W.0041.000000T0000Z-200305T2030Z/
Lowndes GA-
253 PM EST Thu Mar 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EST
FOR CENTRAL LOWNDES COUNTY...
At 253 PM EST, a severe thunderstorm was located near I-75 At Exit
16, or near Valdosta, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Valdosta, Lake Park, I-75 At Exit 16, Remerton, Dasher, Naylor, I-75
At Exit 11, Valdosta Regional Airport and Kinderlou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3085 8303 3085 8309 3083 8309 3083 8310
3080 8310 3080 8313 3077 8314 3068 8314
3074 8332 3075 8334 3079 8336 3080 8337
3081 8335 3084 8335 3088 8336 3092 8304
3090 8302
TIME...MOT...LOC 1953Z 250DEG 42KT 3080 8323
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD240
WWUS52 KTAE 052002
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
302 PM EST Thu Mar 5 2020
GAC185-052012-
/O.CAN.KTAE.SV.W.0041.000000T0000Z-200305T2030Z/
Lowndes GA-
302 PM EST Thu Mar 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOWNDES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3085 8303 3085 8309 3083 8309 3083 8310
3080 8310 3080 8313 3077 8314 3068 8314
3074 8332 3075 8334 3079 8336 3080 8337
3081 8335 3084 8335 3088 8336 3092 8304
3090 8302
TIME...MOT...LOC 2000Z 246DEG 49KT 3085 8309
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 12:57 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 5, 12:57 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1257 PM EST Thu Mar 5 2020
.AVIATION...
[Through 18Z Friday]
A front over the tri-state area is producing scattered
showers/gusty winds and IFR/LIFR conds right now. SHRA should
persist thru the afternoon. Was not confident putting TSRA in the
TAFs given the current trends, but would not be surprised if a
couple storms develop over next few hrs. Conds improve to MVFR
later today, but cigs drop to at or near IFR overnight. After
front lifts, skies begin clearing west to east in the 12-14z
timeframe w/gusty winds out of the north expected.
&&
.PREV DISCUSSION [1001 AM EST]...
.NEAR TERM [Today Through Tonight]...
A shortwave over the Lower Mississippi Valley will move through the
Southeast today. A surface low associated with this wave will move
along the Gulf coast and through the Tri-State region later this
afternoon. Currently, a stationary boundary lies across north
Florida, delineated by a band of light shower activity. As the low-
level wind field strengthens ahead of the low today, the front will
lift north spreading the warm sector through the Big Bend into south
Georgia. Expect elevated convection north of the warm-front today,
forced primarily by the upper-level wave. The main threat with these
storms would be the potential for hail. Along and south of the warm
front, the potential for surface based supercell development is more
likely. In this area, damaging winds, hail, and tornadoes will all
be possible. Exactly how far north the warm sector moves inland will
determine just how far inland the multi-mode threat will extend.
This could be dictated by just how much rain develops through the
morning across south GA and southeast AL. The more rain, the less
likely the front is to spread north into GA. By this evening, the
surface low, warm sector, and frontal boundary will move east of the
region with drying conditions in its wake. Lows will fall into the
mid to upper 40s under gradually clearing skies.
.SHORT TERM [Friday Through Saturday]...
A cool and dry airmass will filter into the region as surface high
pressure builds in from the northwest behind the exiting cold front.
Highs Friday will range from the mid 60s north to around 70 south
with highs only in the lower to mid 60s on Saturday. Lows will be in
the mid to upper 30s Friday night.
.LONG TERM [Saturday Night Through Thursday]...
Surface high pressure centered over the mid Atlantic states will
slide eastward with low level flow becoming onshore by early next
week. This will allow a gradual warming trend through the period
with highs expected to reach the mid to upper 70s by Wednesday.
Rain chances return on Tuesday with the approach of the next
shortwave and cold front.
.MARINE...
Winds and seas will increase to advisory levels today as a strong
cold front approaches and moves across the marine area. Winds
will shift to the north in the wake of the front and remain at
advisory levels through Friday night. Thereafter, winds and seas
will mainly be at cautionary levels at least through the weekend.
.FIRE WEATHER...
Showers and thunderstorms are expected today, with dry conditions
until early next week. Though a drier stretch is expected, relative
humidities are not forecast to fall below critical levels. Thus, Red
Flag conditions are not anticipated.
.HYDROLOGY...
Rainfall on Wednesday was heaviest across the northern tier counties
in our region. Measured totals suggest that between 3-4 inches of
rain occurred across portions of Southwestern Georgia and Southeast
Alabama mainly near our CWA border with BMX/FFC. This,
unfortunately, will create a considerable amount of runoff into the
Pea, Chattahoochee, and Flint River basins over the next couple of
days. Additional rainfall today will only make the flood potential
in these areas worse. With the potential for high rainfall rates,
the flash flood watch will continue over Southeast Alabama and
Southwest Georgia.
The forecast for the Kinchafoonee Creek has been increased into the
moderate flood category (16.8 ft crest), and it is possible this may
need to go higher. Forecasts have also been increased for the
Muckalee Creek, which is now expected to reach flood stage. The
combination of these two creeks going higher, and releases from Lake
Blackshear, another round of minor flooding is expected through the
Lower Flint from Albany southward through Bainbridge in the coming
days.
Significant rains in the headwaters of the Pea River above Ariton
will result in the river reaching flood stage again, and it is
possible that in this event, Ariton gets above moderate flood stage.
Since the bulk of the heaviest rain missed the smaller creeks around
Elba, downstream flooding on the Pea below Ariton is not expected.
Releases from Walter F George down the Chattahoochee may need to be
increased in the coming days, but fortunately, the pool elevation is
relatively low, so there is some capacity there to manage inflows.
That being said, it's possible that downstream at Columbia, and then
further down to Woodruff, that minor flood stage could be seen later
this week or weekend.
Rainfall in South Central Georgia has also been sufficient to
suggest that the Ochlockonee and Withlacoochee Rivers could reach
flood stage in the coming days. At this time, only lower end minor
flooding is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 49 68 38 64 38 / 10 0 0 0 0
Panama City 52 68 41 64 44 / 0 0 0 0 0
Dothan 46 65 36 62 38 / 0 0 0 0 0
Albany 46 65 35 61 37 / 0 0 0 0 0
Valdosta 49 67 37 62 37 / 20 0 0 0 0
Cross City 52 70 38 65 39 / 20 0 0 0 0
Apalachicola 52 67 41 63 46 / 0 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch until 7 PM EST this evening for Baker-Ben Hill-
Berrien-Calhoun-Clay-Colquitt-Cook-Dougherty-Early-Irwin-
Lee-Miller-Mitchell-Quitman-Randolph-Terrell-Tift-Turner-
Worth.
AL...Flash Flood Watch until 6 PM CST this evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory until 4 AM EST /3 AM CST/ Saturday for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...IG
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...GodseyIn the hours before
Special weather statement, Mar 5, 1:25 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
125 PM EST Thu Mar 5 2020
FLZ017-018-051915-
Inland Jefferson FL-Leon FL-
125 PM EST Thu Mar 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
NORTHEASTERN LEON COUNTIES UNTIL 215 PM EST...
At 124 PM EST, Doppler radar was tracking a strong thunderstorm over
Tallahassee, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallahassee, Florida A And M, Florida State University, Doak Campbell
Stadium, Ralford Greenway, Macon Community Park, Tallahassee Memorial
Hosp, Nash, Miccosukee, Drifton, Killearn Estates, Casa Blanco,
Chaires, Lake Ella, Tallahassee Mall, State Capital Complex,
Governors Square Mall, Pisgah Church, Lake Miccosukee and Belair.
LAT...LON 3038 8428 3048 8434 3068 8409 3067 8402
3047 8383
TIME...MOT...LOC 1824Z 244DEG 29KT 3046 8425
25-CAMPSpecial weather statement, Mar 5, 1:59 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
159 PM EST Thu Mar 5 2020
FLZ018-019-GAZ158-159-051945-
Inland Jefferson FL-Madison FL-Brooks GA-Thomas GA-
159 PM EST Thu Mar 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
NORTHWESTERN MADISON...SOUTHEASTERN THOMAS AND SOUTHERN BROOKS
COUNTIES UNTIL 245 PM EST...
At 158 PM EST, Doppler radar was tracking a strong thunderstorm near
Monticello, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monticello, Quitman, Alma, Fincher, Dixie, Dills, Grooverville, Lois,
Everett, Hamburg, Drifton, Pidcock, Lovett, Nankin, Casa Blanco,
Empress, Jarrott, Brooks Co A/p, Blue Springs and Montivilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3048 8390 3065 8399 3096 8344 3090 8344
3088 8339 3084 8337 3083 8338 3083 8341
3081 8343 3082 8345 3077 8345 3075 8348
3070 8345 3069 8342 3067 8342 3068 8340
3066 8337 3064 8336 3064 8332 3062 8327
TIME...MOT...LOC 1858Z 246DEG 38KT 3060 8387
42-DVDSpecial weather statement, Mar 5, 2:24 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
224 PM EST Thu Mar 5 2020
GAZ160-052015-
Lowndes GA-
224 PM EST Thu Mar 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES COUNTY UNTIL 315 PM
EST...
At 224 PM EST, Doppler radar was tracking a strong thunderstorm near
Quitman, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Moody Air Force Base, Remerton,
Dasher, Naylor, Twin Lakes, Valdosta Regional Airport, Kinderlou,
I-75 At Exit 5, Clyattville and I-75 At Exit 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3085 8303 3085 8309 3080 8310 3079 8313
3063 8314 3064 8336 3066 8337 3070 8345
3075 8348 3077 8345 3082 8345 3081 8343
3083 8341 3084 8335 3085 8335 3088 8337
3095 8318 3095 8304 3090 8302
TIME...MOT...LOC 1924Z 246DEG 49KT 3074 8357
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 7:52 PM EST | Special Weather Statement | TAE | Ben Hill, Irwin | 38 min |
| Mar 4, 9:06 PM EST | Areal Flood Warning | TAE | Clay, Lee, Quitman, Randolph, Terrell, Worth | 12 hr |
| Mar 4, 9:32 PM EST | River Flood Warning | TAE | Dougherty | 6 days |
| Mar 4, 9:33 PM EST | Areal Flood Warning | TAE | Worth | 12 hr |
| Mar 4, 9:35 PM EST | River Flood Warning | TAE | Baker, Mitchell | 9 days |
| Mar 4, 9:37 PM EST | River Flood Warning | TAE | Decatur | 11 days |
| Mar 5, 12:25 AM EST | Areal Flood Warning | TAE | Ben Hill, Irwin, Tift, Turner | 12 hr |
| Mar 5, 6:30 AM EST | River Flood Warning | TAE | Early, Seminole | 4 days |
| Mar 5, 1:19 PM EST | River Flood Warning | TAE | Clay | 3 days |
| Mar 5, 1:59 PM EST | Special Weather Statement | TAE | Brooks | 46 min |
| Mar 5, 2:24 PM EST | Special Weather Statement | TAE | Lowndes | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.